Fatimah O. Bello, MD, MPH1, Arturo Suplee Rivera, MD2, Henry R. Herrera, Jr., MD3
1University of Texas Rio Grande Valley, Edinburg, TX; 2University of Texas Rio Grande Valley, McAllen, TX; 3Doctors Hospital at Renaissance, Edinburg, TX
Introduction: Literature is replete with numerous papers reporting Clostridium difficile (C. diff) infection arising as a complication from the management of Helicobacter pylori (H. pylori) infection. However, not much is known about the guidelines for the management of these 2 infections when they occur in the same patient simultaneously. We present a rare case of independent H. pylori and C. diff infections and our treatment modality.
Case Description/Methods: A 56-year-old woman with a history of recent C. diff infection and end stage renal disease presented to the clinic on account of recurrent abdominal pain of about 3 months duration with associated diarrhea, early satiety and subjective unintentional weight loss.
Gastrointestinal panel was ordered as part of her diarrhea workup and she was scheduled for an EGD for evaluation of her abdominal pain. Her C.diff returned positive, the third time within the year. She was prescribed oral vancomycin. Her EGD did not reveal any gross abnormalities. However, pathology results returned positive for H.pylori infection.
Patient was followed up in clinic after she had completed the vancomycin. She continued to complain of diarrhea and abdominal pain. Her stool sample was re-sent to the laboratory after a few days and it returned positive, for the fourth time. An extensive discussion was held with the patient and she agreed to go ahead with fecal microbiota transplant (FMT) then wait for a month and commence H.pylori eradication regimen using quadruple therapy. Florastor was also added to her regimen and she continues to be under close follow up. Successful treatment of both C diff and H pylori were achieved using this method, without C diff recurrence to date.
Discussion: About 4.6% of individuals treated for H.pylori infection will develop C. diff infection. This is typically treated using the existing guidelines. However, not much is known about the management of the 2 infections when they co-exist.
In the case of our patient, a FMT was performed prior to H.pylori therapy, as the diarrhea appeared to be the chief complaint. Florastor was added to the H. pylori regimen in an effort to reduce the risk of recurrent C. diff infection. There are no guidelines to support our modality of treatment which was decided upon using our best clinical judgement.
To the best of our knowledge, there has been no reported case of C.diff and H.pylori co-infection in the context of recurrent C. diff infection. There is a need for treatment guidelines for such clinical scenarios.
Citation: Fatimah O. Bello, MD, MPH; Arturo Suplee Rivera, MD; Henry R. Herrera, Jr., MD. P2702 - A CASE REPORT OF CO-EXISTING HELICOBACTER PYLORI AND CLOSTRIDIUM DIFFICILE INFECTIONS: THE NEED FOR TREATMENT GUIDELINES. Program No. P2702. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.